Colorado, 2023

Tornado and Hail in Colorado, August 8, 2023

August 8, 2023 · NWS BOU · 14 events in 5 counties and zones

Severe thunderstorms produced damaging wind and hail over parts of Douglas, Elbert, Lincoln, Logan and Washington counties. The largest hail occurred in Logan and Washington counties, where it ranged from from 2 1/2 to 4 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging wind and hail over parts of Douglas, Elbert, Lincoln, Logan and Washington counties. The largest hail occurred in Logan and Washington counties, where it ranged from from 2 1/2 to 4 inches in diameter. In addition, two tornadoes briefly touched down in Washington County; one produced EF1 damage. The tornado lifted a garage off its foundation anchoring, and shifted it. The garage door also imploded and caused some roof damage. Other damage on the farm included snapped trees and broken wood power poles. Some lesser damage was observed to some outbuildings. Lastly, straight-line winds damaged the shingles of a manufactured home and flipped a small barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 8, 2:01 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
301 PM MDT Tue Aug 8 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue Aug 8 2023

Key Messages:

1) Severe storms possible into the late evening hours
2) Destructive hail, high winds, and even a tornado or two
3) Still considerable uncertainty as to evolution/initiation of
storms.

Current satellite imagery shows the significant and atypically
strong shortwave trough moving east/southeast through southwest
Wyoming as of mid afternoon. This feature will continue on this
track taking essentially across southern Wyoming overnight. At the
surface, low pressure was developing in southeast Colorado, while
a cold front was pushing southeast east across southeast Wyoming
and northwest Colorado. There was a considerable cirrus shield
ahead of the shortwave, which is affecting destabilization and
convective development. That said, it now looks like we are seeing
enough destabilization to get a few storms going even through the
cirrus shield in spots. SPC surface analysis shows impressive MLCAPE
of 2000-2500+ J/kg across all of the northeast plains of Colorado,
with amounts dropping off closer to 500-1000 J/kg over the I-25
Corridor. ACARS soundings show weak CIN left along the Front
Range.

Despite the near erosion of CIN, there are still some
uncertainties with regard to development and extent of severe
convection due to the cirrus shield. It was clearly evident in
visible satellite imagery how the cirrus shield is affecting
cumuliform structure this afternoon. That said, it now looks like
we are seeing enough breaks to allow the threat of severe storms
to come to fruition.

There could still be two rounds of strong/severe convection - one
starting late this afternoon, and then another that develops as
the cold front, outflow boundaries, and upper level support/cold
pool aloft arrives. A 80+ knot jet is advertised to link up just
to our south by 03Z, putting northeast Colorado in the left exit
region of the upper level jet. This would weaken the cap and
support more numerous thunderstorm development, but there's still
a fair amount of uncertainty of intensity due to the conditional
nature of available instability. And that would be based on how
much if any CAPE would be used up by the first round (if it fully
develops)! In summary, all ingredients are there for severe
convection and potential for destructive hail, high winds, and
even a couple tornadoes over the northeast plains. The highest
threat area will be roughly along/east of a line from Kimball,
Nebraska to Fort Morgan and Limon.  There is a much lower, but
non-zero threat of less severity of storms farther west toward
the I-25 Corridor. Meanwhile, mountain areas will see scattered
less intense showers and a few storms through the midnight hour.
Finally, the second batch of storms could produce locally heavy
rain and some flooding concerns due to training over the far east
central plains late this evening.

The storms will linger into the late night hours tonight thanks to
the upper level support and trough passage. By daybreak, the
lingering showers and storms will be pushing east into Nebraska
and Kansas, with mostly sunny skies dominating the forecast area
Wednesday. There is some cold advection occurring tonight, so
tomorrow's highs will be several degrees below normal (lower to
mid 80s over the plains). No showers or storms are expected as a
subsident and capped airmass will dominate.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue Aug 8 2023

Wednesday night will see the continuation of our one dry day/night
across Northern Colorado under a subsident and dry westerly flow
aloft. Thursday will see a continuation of the westerly flow aloft
but some slight increase in moisture seeping in from the southwest.
This may result in some increase in high based showers/storms in
the mountains but doubt there is much development across lower
elevations with very little instability and dry low levels. Temperatures
will also be warmer as thermal ridge rebuilds over Colorado with
700mb temperatures back up around +16c.

From Friday and especially this weekend expect a slow increase in
monsoonal moisture from the desert southwest given an upper low
over California and high pressure ridge over Texas. The combination
of these features will stream deeper moisture back into Colorado
this weekend as precipitable water values closing in towards an
inch by late Saturday evening and Sunday. Forecast soundings
showing only marginal MLCAPE with mid level flow decreasing. This
will bring more of a flash flood threat and lesser severe weather
threat with these factors through early next week. Temperatures
will be back to near normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1005 AM MDT Tue Aug 8 2023

Two potential rounds of convection to deal with. The first would
most likely occur 22Z-24Z with high based showers/isolated storms
moving off the higher terrain. Those will likely produce gusty
outflow winds to 30+ knots but only light rain. Another round of
showers and storms could develop 02Z-06Z as outflows from
northeast Colorado storms move back to the Front Range and upper
level support arrives. Those could be stronger storms with gusty
outflow winds but also brief heavy rain and some hail (depending
on instability). There's still considerable uncertainty in how
this all evolves but timing mentioned above is our best estimate
at this point.

Otherwise, we'll see quieter weather develop after 06Z-08Z tonight
as the subsident and drier airmass arrives. VFR conditions will
prevail, with only brief MVFR possible if stronger storms move
over the airports.

&&

.HYDROLOGY...
Issued at 300 PM MDT Tue Aug 8 2023

There is some risk of flash flooding over the northeast and east
central plains of Colorado, due to storm intensity and potential
training of storms. There will be upward forcing for greater storm
coverage, and given high precipitable water values and significant
low level moisture (dewpoints in the lower 60s), stronger storms
will be producing heavy rain. Most storms will produce 1-2 inches
of rain in an hour, while training storms could dump as much as
3-4 inches and produce local flooding issues.

For the burn areas, the flash flood threat is limited (but non-
zero) due to faster storm motion.

Wednesday will be dry so there is no threat of flooding.

Some mid level moisture will arrive Thursday and Friday which
will create isolated storms. These storms will not be particularly
strong nor will they have ample moisture so the burn area flash
flood threat will be limited.

Above normal monsoonal moisture will arrive this weekend and into
Monday. Coverage and strength of storms will increase and they will
be slow-moving so these days may end up seeing a burn area flash
flood threat closer to elevated.

&&

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Entrekin
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 8, 10:16 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Tue Aug 8 2023

COZ030>051-091730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Tue Aug 8 2023

...SEVERE STORM THREAT IS ENHANCED TODAY OVER PORTIONS OF
NORTHEAST COLORADO...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely late this afternoon, and at least
into the late evening hours. The most likely area for these
severe storms will be along and east of a line from Kimball,
Nebraska to Fort Morgan to Limon, although there is a non zero
threat farther to the west including the I-25 Corridor.
Destructive hail up to baseball size and wind gusts of 60-70 mph
will be possible from the strongest storms over the northeastern
plains, along with a tornado or two.

There may be one round of severe storms between 3 and 7 pm - most
likely over the northern tier of Counties, while another round is
possible later in the evening into the overnight hours. Those
storms will also have locally heavy rain, and training storms
could produce some flooding concerns over portions of the east
central Colorado plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday will be dry. Afternoon and evening thunderstorm chances
will return Thursday and Friday with storm coverage staying
isolated. Better monsoonal moisture will arrive this weekend which
will increase storm coverage and strength. The flash flood threat
for recent burn areas will be increasing this upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed over the northeast plains by 3
pm. Activation will likely remain in effect through the evening
hours, and possibly after midnight for portions of east central
Colorado.

In the hours before

Special weather statement, Aug 8, 1:58 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Denver CO
258 PM MDT Tue Aug 8 2023

COZ048-049-051-082130-
Phillips County CO-Washington County CO-Logan County CO-
258 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of northeastern
Washington, southeastern Logan and southwestern Phillips Counties
through 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sterling, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sterling, Haxtun, Fleming, Iliff, St Petersburg and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

&&

LAT...LON 4075 10265 4075 10263 4044 10264 4044 10278
      4041 10278 4032 10329 4071 10326 4085 10265
TIME...MOT...LOC 2058Z 253DEG 29KT 4058 10303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Aug 8, 2:57 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Tue Aug 8 2023

COZ046-047-082245-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
357 PM MDT Tue Aug 8 2023

...A strong thunderstorm will impact portions of southeastern Elbert
and central Lincoln Counties through 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Matheson, or 10 miles southwest of Limon, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3898 10389 3904 10392 3905 10390 3906 10393
      3907 10391 3908 10393 3908 10391 3909 10392
      3910 10389 3914 10390 3916 10388 3915 10393
      3913 10395 3913 10396 3916 10400 3927 10378
      3911 10355
TIME...MOT...LOC 2157Z 327DEG 7KT 3916 10383

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MENSCH

The radar

The Denver radar (KFTG), 145 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 8, 3:08 PM MST
Where
Washington County, 5.63 mi S of Burdett
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.280, -102.970

Tornado, Washington

When
August 8, 3:39 PM MST to 3:57 PM MST
Where
Washington County, 1.92 mi E of Otis to 1.9 mi E of Hyde
Rating
EF1
Path length
6.45 mi
Path width
25 yd
Continued into
Yuma, Co (GLD)
Reported by
NWS Storm Survey
Coordinates
40.145, -102.914

A tornado touched down in an open field just southeast of Otis and continued to move east-southeast throughout eastern Washington County. As it approached County Road ZZ it lifted a garage off its foundation anchoring, and shifted it. The garage door also imploded and about 10% of roof structure was lost. Other damage included snapped trees and broken wood power poles, with lesser damage to outbuildings. The tornado continued to track east-southeast into Yuma County.

Thunderstorm Wind, Washington

When
August 8, 3:55 PM MST
Where
Washington County, 1.06 mi W of Hyde
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
40.130, -102.850

Very strong winds flipped a small barn on its side and caused minor shingle damage to a manufactured home.

Hail, Washington

When
August 8, 4:02 PM MST
Where
Washington County, Hyde
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.130, -102.830

Hail, Washington

When
August 8, 4:05 PM MST
Where
Washington County, 0.53 mi W of Hyde
Measured
2.25 in hail
Reported by
Public
Coordinates
40.130, -102.840

Hail, Washington

When
August 8, 4:07 PM MST
Where
Washington County, Hyde
Measured
3 in hail
Reported by
Public
Coordinates
40.130, -102.830

Hail, Elbert

When
August 8, 4:07 PM MST
Where
Elbert County, 11.02 mi NNE of Kutch
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
39.050, -103.800

Hail, Logan

When
August 8, 4:17 PM MST
Where
Logan County, 4.18 mi N of Sterling
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
40.690, -103.210

Hail, Washington

When
August 8, 4:45 PM MST
Where
Washington County, 7.09 mi SSE of Hyde
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -102.800

The power was also knocked out temporarily.

Hail, Lincoln

When
August 8, 4:48 PM MST
Where
Lincoln County, 10.01 mi WSW of Hugo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -103.640

Hail, Douglas

When
August 8, 10:13 PM MST
Where
Douglas County, 1.48 mi NNE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.540, -104.760

Hail, Elbert

When
August 8, 10:40 PM MST
Where
Elbert County, 7.62 mi N of Elizabeth
Measured
1.25 in hail
Reported by
Public
Coordinates
39.460, -104.590

Hail, Elbert

When
August 8, 10:51 PM MST
Where
Elbert County, 7.62 mi N of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -104.590

Hail, Elbert

When
August 8, 10:57 PM MST
Where
Elbert County, 8.56 mi NNW of Kiowa
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.470, -104.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130695, 1130710, 1130713, 1130696, 1130697, 1130698, 1130699, 1130701, 1130714, 1130702, 1130703, 1130704, 1130706, 1130705.